A persual of the literature for 1939 dealing with granulocytopenia indicates that aminopyrine is now less important as an etiologic factor than it was several years ago. This is due to its decreased use, which undoubtedly is attributable to the knowledge that it may cause this serious condition. On the other hand, an increasing number of cases of granulocytopenia due to sulfanilamide and sulfapyridine are being reported. All evidence indicates that the most serious untoward effect of these two drugs is the production of granulocytopenia, which in a high percentage of the reported cases has terminated fatally. The exact incidence of granulocytopenia as a complication of sulfanilamide and sulfapyridine therapy is unknown, because doubtless many recognized cases are unreported, and in numerous others the syndrome is not identified. It apparently does not occur as frequently as the two other serious complications, namely, hemolytic anemia and gross hematuria resulting from
ISAACS R, STURGIS CC, BETHELL FH, GOLDHAMER SM. BLOOD: REVIEW OF RECENT LITERATURE. Arch Intern Med (Chic). 1940;66(1):173–225. doi:10.1001/archinte.1940.00190130183012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: